Journal of Lie Theory, Vol. 10, No. 2, pp. 411-433 (2000)

Canonical form transformation of second order differential equations with Lie symmetries

Fritz Schwarz

Institut SCAI
53754 Sankt Augustin

Abstract: The most difficult part of solving an ordinary differential equation (ode) by Lie's symmetry theory consists of transforming it into a canonical form corresponding to its symmetry type. In this article, for all possible symmetry types of a quasilinear second order ode, theorems are obtained that reduce the transformation into canonical form to solving linear partial differential equations (pde's) or certain Riccati equations. They allow it to determine {\eightit algorithmically} the finite transformation functions to canonical form that are Liouvillian over the base field of the given ode. The knowledge of the infinitesimal symmetry generators is {\eightit not} required. Fundamental new concepts that are applied are the Janet base of a system of linear pde's and its decomposition into completely reducible components, i. e. the analogue to Loewy's decomposition of linear ode's.

Full text of the article:

[Previous Article] [Next Article] [Contents of this Number]
© 2000--2001 ELibM for the EMIS Electronic Edition